Colorado, 2005

Debris Flow in Colorado, September 28, 2005

September 28, 2005 · NWS GJT · 1 event in 1 county or zone

A rock slide deposited rocks and a few boulders onto Interstate 70 near mile marker 44 in De Beque Canyon. 47 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A rock slide deposited rocks and a few boulders onto Interstate 70 near mile marker 44 in De Beque Canyon. The rockslide was the result of rain showers which occurred off and on within a 24 hour period, with measured storm total rainfall up to 1.47 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 28, 1:02 PM MST, 58 minutes earlier.

Area forecast discussion, Sep 28, 1:02 PM MST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
202 PM MDT WED SEP 28 2005

.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
CLOSED LOW OVER EASTER UTAH SLOWLY MOVING SOUTHEAST BUT MAY START
DIVING SLOWLY SOUTH OR EVEN RETROGRADE SOUTHWEST TO AZ OVERNIGHT.
CONVECTIVE DEVELOPMENT EAST AND SOUTH OF THE LOW CENTER SHOULD
CONTINUE THROUGH THIS EVENING BUT BE MAINLY SCATTERED IN COVERAGE.
MORE PERSISTENT RAIN WITH ISOLD EMBEDDED TSTMS WILL REMAIN NORTH AND
WEST OF THE LOW CENTER AND SLOWLY DRAG SOUTH ALONG WITH THE LOW
OVENIGHT. HAVE TRIED TO PAINT THIS PROGRESSION WITH HIGHER POPS
GRADUALLY WORKING TO THE SAN JUAN MOUNTAINS AND FOUR CORNERS TONIGHT.
THOUGH SEVERE THUNDERSTORMS DONT SEEM A POSSIBILITY /JET SUPPORT IS
GONE/ SLOW-MOVING SHOWERS AND TSTMS WILL BE THE MAIN THREAT. THIS MAY
LEAD TO ROCK AND MUD SLIDES AND LOCALIZED FLOODING.

THE LOW SHOULD SLIDE EAST OVER NM THURSDAY THROUGH FRIDAY...WITH
PRECIPITATION MOVING ALONG WITH IT...FOCUSING OVER SOUTHWEST
COLORADO.

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...MODELS IN GOOD
AGREEMENT ADVERTISING SHORTWAVE RIDGE AFFECTING THE FORECAST AREA
FRIDAY NIGHT AND SATURDAY. THEREAFTER...MEDIUM RANGE MODELS BEGIN TO
DIVERGE WITH NEXT PACIFIC TROUGH DIGGING FROM THE GULF OF ALASKA.
POTENTIALLY...THIS WILL BE THE NEXT WEATHER MAKER FOR EASTERN UTAH
AND WESTERN COLORADO EARLY NEXT WEEK.

FRIDAY NIGHT AND SATURDAY...DRY AND STABLE CONDITIONS WILL EXIST
BENEATH RIDGE OF HIGH PRESSURE. RADIATIONAL COOLING WILL ALLOW MIN
TEMPS TO FALL RAPIDLY...ESPECIALLY WITHIN SHELTERED VALLEYS.

SUNDAY THROUGH WEDNESDAY...TROUGH DIGGING FROM THE GULF OF ALASKA
WILL DEEPEN OFF THE PACIFIC NORTHWEST COAST MONDAY. THE 12Z/28 GFS
MODEL IS ABOUT 6-12 HOURS FASTER BRINGING TROUGH INLAND THAN THE
00Z/28 ECMWF...AND THE GFS IS DEEPER (FARTHER SOUTH). THE LATTER
DIFFERENCE IS LARGELY DUE TO STRONGER HIGH PRESSURE ANCHORED OVER
THE MIDWEST REGION. DIFFERENCES ASIDE...TREND OF DEEP LONGWAVE
TROUGH ENTERING THE WEST COAST AND PROGRESSING EAST ACROSS THE GREAT
BASIN AND INTERMOUNTAIN WEST REGION LOOKS REASONABLE AT THIS TIME.
AHEAD OF THE STORM...WINDS WILL PICK UP SIGNIFICANTLY MONDAY AS H7
FLOW INCREASES 30-40KTS. MONDAY NIGHT INTO TUESDAY...MOISTURE...
DYNAMICS AND LOW LEVEL CONVERGENCE FROM COLD FRONT WILL ALL COME
TOGETHER TO PRODUCE THE THREAT OF WIDESPREAD PRECIPITATION. SYSTEM
WILL SLIDE EAST OF THE AREA BY WEDNESDAY WITH MUCH DRIER AND COOL
CONDITIONS EXPECTED. SOME CHANGES MADE TO INHERITED GRIDS. BUMPED
POPS UP TO THE 20-40% RANGE MONDAY NIGHT THROUGH TUESDAY NIGHT AND
INCREASED WINDS MONDAY. ONLY MINOR ADJUSTMENTS TO TEMPS HAVE BEEN
MADE.  NADLER.83

&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

CJC/DJN
Hazardous weather outlook, Sep 28, 5:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT WED SEP 28 2005

COZ001>014-017>023-UTZ022>025-027>029-291200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT WED SEP 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS...MORE NUMEROUS OVER SOUTHWESTERN COLORADO...
WILL PRODUCE BRIEF HEAVY SHOWERS AND SMALL HAIL.  THE STRONGEST
THUNDERSTORMS WILL OCCUR OVER SOUTHWESTERN COLORADO WHERE FREQUENT
LIGHTNING AND STRONG GUSTY WINDS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

FOR THURSDAY AND FRIDAY...EXPECT A CHANCE OF THUNDERSTORMS...MAINLY
IN THE AFTERNOON...FOR AREAS SOUTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Debeque to Silt Corridor

When
September 28, 2:00 PM MST to 2:05 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474406.